Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 306, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 8, 2018, 11:29 AM CDT for Barren County, Metcalfe County, Monroe County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2018, 11:29 AM CDT (16:29 UTC)
- Expired
- Aug 8, 2018, 12:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Barren County, KY, Metcalfe County, KY, Monroe County, KY
The radar
The Nashville radar (KOHX), 91 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1072 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
351 WUUS53 KLMK 081629 SVRLMK KYC009-169-171-081700- /O.NEW.KLMK.SV.W.0306.180808T1629Z-180808T1700Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Louisville KY 1129 AM CDT WED AUG 8 2018 The National Weather Service in Louisville has issued a * Severe Thunderstorm Warning for... Northern Monroe County in south central Kentucky... Southeastern Barren County in south central Kentucky... Southwestern Metcalfe County in south central Kentucky... * Until noon CDT. * At 1129 AM CDT, a severe thunderstorm was located 11 miles south of Glasgow, moving east at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Dry Fork, Persimmon, Cyclone, Sulphur Lick, Goodluck, Nobob, Tracy, Lamb, Beaumont and Etoile. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain alert for a possible tornado! Tornadoes can develop quickly from severe thunderstorms. If you spot a tornado go at once into the basement or small central room in a sturdy structure. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3685 8602 3695 8564 3676 8560 3675 8595 TIME...MOT...LOC 1629Z 262DEG 26KT 3683 8588 TORNADO...POSSIBLE HAIL...0.75IN WIND...60MPH $$ RAS
2 follow-up statements
785 WWUS53 KLMK 081646 SVSLMK Severe Weather Statement National Weather Service Louisville KY 1146 AM CDT WED AUG 8 2018 KYC009-169-171-081700- /O.CON.KLMK.SV.W.0306.000000T0000Z-180808T1700Z/ Monroe KY-Barren KY-Metcalfe KY- 1146 AM CDT WED AUG 8 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR NORTH CENTRAL MONROE...SOUTHEASTERN BARREN AND SOUTHWESTERN METCALFE COUNTIES... At 1145 AM CDT, a severe thunderstorm was located 10 miles north of Tompkinsville, moving east at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Beaumont, Persimmon, Mud Lick, Cyclone, Rockbridge, Sulphur Lick, Goodluck, Nobob, Mount Hermon and Summer Shade. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Report severe weather to local law enforcement, post your report to the National Weather Service Louisville Facebook page, or tweet your report using hashtag L, M, K, spotter. && LAT...LON 3675 8581 3690 8584 3695 8564 3676 8560 TIME...MOT...LOC 1645Z 262DEG 26KT 3685 8573 HAIL...0.75IN WIND...60MPH $$ RAS
363
WWUS53 KLMK 081657
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
1157 AM CDT WED AUG 8 2018
KYC009-169-171-081706-
/O.EXP.KLMK.SV.W.0306.000000T0000Z-180808T1700Z/
Monroe KY-Barren KY-Metcalfe KY-
1157 AM CDT WED AUG 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL
MONROE...SOUTHEASTERN BARREN AND SOUTHWESTERN
METCALFE COUNTIES WILL EXPIRE AT NOON CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
LAT...LON 3675 8581 3690 8584 3695 8564 3676 8560
TIME...MOT...LOC 1656Z 262DEG 26KT 3686 8565
$$
RASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 10:21 AM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 8, 10:21 AM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Louisville KY 1121 AM EDT Wed Aug 8 2018 .Forecast Update... Issued at 1120 AM EDT Wed Aug 8 2018 Latest SPC mesoanalysis indicates a jet streak over central Indiana/northwest Ohio is providing enough lift for some showers along a PAH/OWB line this hour, despite cloud cover. Also watching a line of storms crossing central TN this hour which may nudge into our southern Kentucky border counties over the next few hours. With that area seeing good heating through the morning hours, some stronger wind gusts are possible down there. Updated the forecast again for these trends. Issued at 935 AM EDT Wed Aug 8 2018 Seeing one wave push over our Bluegrass counties now. It's progressive enough to not warrant flood issues, despite first wave moving through earlier. Peak 3-hourly rainfall totals from the Kentucky Mesonet in that corridor are under half an inch. Next wave is near our southwest border counties, Logan county, KY, now. Associated showers/storms should push along and just south of the region that got the wave the last few hours. Behind that wave, we could see some pockets of isolated to widely scattered storms in the mid to late afternoon hours, but coverage will be limited by lack of instability compared to the last couple of days...and of course cooler temperatures. Highs today should be in the low to mid 80s. Have updated the forecast to reflect latest model guidance and current trends. && .Short Term...(Today and tonight) Issued at 258 AM EDT Wed Aug 8 2018 Well...the crux of the short term forecast is the sct convection. Round 1 of storms is ongoing with sct shra and tsra with 40-50 kt right entrance region of upper jet and 30 kt llvl jet across the area as Show Me State shortwave pushes east. Meanwhile diffuse frontal boundary from DTW-ORD-MCI. Another sfc trough looks to be just north of the OH River. The HRR is not handling ongoing convection very well but the RGEM is. The biggest change is anomalous deep trough pushing east from Lake Michigan to Branson MO. This will send height falls and mid level colder air through CWA. The WBZ come down to well below climo (around 10K) and believe aftn storms today will have small to medium hail in them. Cloud cover will be more extensive and opaque from the deep convection over Natural State to S IL. Thus outflow boundaries and upper level energy will compensate for lack of sunshine to continue at least sct storms during aftn and evening. Temps will be encumbered by thicker mid and upper level cloudiness and will be cooler than Tue with mainly mid 80s with some upper 80s especially in urban areas and the towards the southern tier. One more concern could be flood potential, as that flow aloft becomes parallel to storm motion as well, we could see some training of storms. The one mitigating factor is PWATs which start at 1.9 " and come down below 1.5 by this evening. Focused this afternoon convection across Bluegrass and SE KY with less cloud cover and more time for short wave energy to proceed east. Convection will decrease after 03z tonight and lows will drop into the upper 60s to low 70s with a real cold front on I 64 doorstep by Sunrise Thu. Extended sees large 595m high over Bryce Canyon NP UT and omega block pattern . .Long Term...(Thursday through Tuesday) Issued at 308 AM EDT Wed Aug 8 2018 Thursday through Friday Night... At the beginning of the period, slow moving cold front is forecast to push into southern KY and possibly into northern TN. As this occurs, mid-level short wave trough axis is forecast to shift into the NE US interior. The overall trend in the 00Z guidance is for a slightly drier forecast on Thursday for at least the northern half of the region. With the front is proximity to southern KY, can't really rule out some isolated-scattered storms going up in the afternoon. Activity looks to wane considerably after sunset with a mostly dry Thursday night period. By Friday, the front looks to wash out across TN or southern KY. There is evidence of a perturbation in the mid-levels swinging through during the day. This may be enough to kick off diurnally driven convection once again. For now will keep isolated storms in the forecast here. Highs on Thursday should average in the upper 80s across the region. A few spots may be able to crack 90 where good insolation occurs. Lows Thursday night will be in the upper 60s. Highs on Friday look to warm into the upper 80s again with a few spots possibly topping 90. Lows Friday night look to remain in the upper 60s to around 70. Saturday through Tuesday... Heading into the weekend, an upper trough axis is forecast to crash into the Pacific Northwest. This will amplify the western CONUS ridge and lead to a upper level ridge wavebreak over the northern High Plains. The direct effect here will be much more amplified troughing downstream over the eastern CONUS. The expected upper level ridge wavebreak combined with rising heights over the western Atlantic will likely result in a large cutoff low developing over the northern Ohio Valley. This upper level low will probably not move much into early next week which will result in unsettled weather through much of the period. Convective coverage is going to be challenging depending on how many smaller perturbations rotate through within the mean flow pattern. We'll likely see a few, therefore will keep PoPs in the chance category through the extended period. It doesn't appear that the period will experience a complete rainout, but clusters of thunderstorms with heavy rainfall, gusty winds, and lightning will be around this weekend and into early next week. Heavy rainfall amounts will be possible in areas that see repeated thunderstorm activity. Temperatures will be somewhat difficult to nail down at this time frame. However, the latest blended guidance suggests highs mainly in the mid-upper 80s with overnight lows in the mid-upper 60s. Beyond Tuesday... Latest global guidance continues to somewhat optimistic in allowing the upper level low to lift out into the NE US by midweek. The flow pattern after that looks to revert back to the usual ridge west, trough east pattern with a northwesterly flow setting up across the eastern US. Experimental signal techniques suggest a few signal passages around 8/16-17, with another around the 20th or so. After the 20th, Bering Strait Rule techniques still suggesting that a large negative height anomaly will develop over the central Atlantic. If this scenario works out, we could see more pronounced ridging over the eastern US for late August with drier and warmer conditions leading into September. && .Aviation...(12Z TAF Issuance) Issued at 545 AM EDT Wed Aug 8 2018 Well...early morning convection continues with llvl jet of 30-40 kts and upper jet will continue through 15z. The greatest impact will be at SDF/LOU with most concentrated convection lined up along Western KY Parkway TO I 64 heading NE to LOU metro. Cloud cover will impede convection after 15z til about 19z and then outflow boundaries, differential heating boundaries, and a very weak, diffuse surface front to the north will offer opportunities for widely sct redevelopment in afternoon. The most concentrated location will be BWG with less cloud cover to initiate storms in southern tier. Increased southwest sfc winds to close to 10 mph. Storms will start dissipating by 03z tonight. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...RJS Short Term...JDG/INS Long Term...MJ Aviation...JDG
Hazardous weather outlook, Aug 8, 10:17 AM CDT, 1 hour 12 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 1117 AM EDT Wed Aug 8 2018 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-091530- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 1117 AM EDT Wed Aug 8 2018 /1017 AM CDT Wed Aug 8 2018/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...This Afternoon and Tonight. Scattered storms will form this afternoon with lightning, briefly heavy rain, and hail the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Unsettled weather is expected through early next week with isolated to scattered thunderstorms possible each day, mainly in the afternoon to early evening hours. Widespread organized severe weather is not likely but frequent lightning, heavy downpours, and gusty winds will be possible with any thunderstorm. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report any strong winds, hail, and flooding this week. JDG/MJ/RJS
In the hours before
Special weather statement, Aug 8, 10:37 AM CDT, 52 minutes before
Special Weather Statement
National Weather Service Louisville KY
1037 AM CDT WED AUG 8 2018
KYZ072-073-081615-
Simpson-Allen-
1037 AM CDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SIMPSON AND ALLEN
COUNTIES...
At 1035 AM CDT, a strong thunderstorm was located near Cross Plains,
moving northeast at 40 mph.
Winds of 40 to 50 mph are possible with this storm. This storm has
had a history of producing some tree damage near Ridgetop, TN.
Should the storm maintain intensity or strengthen further, a Severe
Thunderstorm Warning may be required.
Locations impacted include...
Scottsville, Allen Springs, Black Jack, Oak Forest, West Fork,
Maynard, Clare, Geddes, Settle and Yesse.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3665 8651 3663 8656 3665 8659 3665 8663
3691 8618 3691 8616 3668 8596 3663 8608
TIME...MOT...LOC 1535Z 235DEG 34KT 3655 8660
RJSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:05 PM CDT | Severe Thunderstorm Warning | LMK | Marion, Nelson, Washington | 25 min |
| Aug 7, 7:25 PM CDT | Special Weather Statement | LMK | Monroe | 35 min |
| Aug 7, 7:31 PM CDT | Severe Thunderstorm Warning | LMK | Boyle, Casey, Marion, Washington | 29 min |
| Aug 7, 7:36 PM CDT | Special Weather Statement | LMK | Russell | 24 min |
| Aug 7, 7:47 PM CDT | Severe Thunderstorm Warning | LMK | Russell | 28 min |
| Aug 7, 8:00 PM CDT | Special Weather Statement | LMK | Russell | 30 min |
| Aug 7, 8:02 PM CDT | Special Weather Statement | LMK | Monroe | 28 min |
| Aug 7, 8:17 PM CDT | Severe Thunderstorm Warning | LMK | Adair, Russell | 28 min |
| Aug 7, 8:34 PM CDT | Areal Flood Advisory | LMK | Clinton, Russell | 116 min |
| Aug 8, 1:00 AM CDT | Special Weather Statement | LMK | Larue | 30 min |
| Aug 8, 3:15 AM CDT | Special Weather Statement | LMK | Butler | 30 min |
| Aug 8, 10:37 AM CDT | Special Weather Statement | LMK | Allen | 38 min |
| Aug 8, 10:54 AM CDT | Severe Thunderstorm Warning | LMK | Allen, Barren, Simpson | 36 min |
| Aug 8, 11:41 AM CDT | Special Weather Statement | LMK | Monroe | 34 min |
| Aug 8, 11:59 AM CDT | Special Weather Statement | LMK | Cumberland | 31 min |
| Aug 8, 12:13 PM CDT | Severe Thunderstorm Warning | LMK | Cumberland | 17 min |
| Aug 8, 12:29 PM CDT | Special Weather Statement | LMK | Clinton, Russell | 31 min |
| Aug 8, 12:51 PM CDT | Severe Thunderstorm Warning | LMK | Russell | 24 min |
| Aug 8, 2:38 PM CDT | Special Weather Statement | LMK | Washington | 37 min |
| Aug 8, 5:32 PM CDT | Special Weather Statement | LMK | Barren | 28 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.